Diabetic Neuropathy & Excruciating PainRegister Today!
This is a discussion on Diabetic Neuropathy & Excruciating Pain in Pain Management Nursing, part of Nursing Specialties ... Anyone else ever had a case like this? Homecare patient, 50 yr. old male, NIDDM, has had 2...by Jay-Jay Apr 12, '03Anyone else ever had a case like this?
Homecare patient, 50 yr. old male, NIDDM, has had 2 episodes of severe pain in his shoulders (alternating sides, about a year apart.) His pulse was up over 100, his BP was up, and when I asked him to sit up in bed, the sweat immediately popped out on his forehead, and he BEGGED to lie back down again! He rated his pain at an 8/10, and after seeing his symptoms, I was sure that was legit.
Now, I've NEVER seen this before, and suspect some other underlying cause. The consensus with the other nurses is that he's a non-compliant diabetic (not testing his B.S., this I know for sure, but not sure about his diet). They say he's brought this all on himself, and I should discharge him, and let the doctor figure out how to get him comfortable and compliant. The doc does do house calls. He has the pt. on oxycet 1-2 tabs. q 6 h. for pain, as well as Gabapentin TID.
Suggestions and comments welcome.
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=34799©2013 allnurses.com INC. All Rights Reserved.
- 4,900 Views
- Apr 12, '03 by passing thruMy first thought is someone with that much shoulder pain needs a 2nd & 3rd opinion. Does he have an ortho or neurologist? Treating 8/10 pain without a definitive cause seems negligent. I wouldn't be so quick to associate the shoulder pain with the NIDDM.
And even if it were----- which seems to be a huge leap to me--
to infer, much less say "He brought it all on himself," is condemning and abandoning the patient..negligent also.
Abandoning as emotionally detaching and withdrawing, as in
withdrawing ones' committment to aid and intervene in the patients' behalf.
I remember a situation with a young patient in medical ICU who was in a very critical condition - whose toes, penis, and even fingertips were necrotic and gangrenous.
One of the nurses commented that it was "too bad" but the patient "had brought it on himself from non-compliance ."
A doctor was standing nearby and heard the comment. He was familiar with the patient and his disease course.
The doctor said, "We cannot blame the patient for the course and consequence of his disease. Diabetes is still one of the most devastating diseases a person can get. Even if patients does "everything right"..."monitors his blood sugars 3-4 times a day, eats ONLY his prescribed diet, exercises daily, keeps his doctor appointments, fully 50% will STILL suffer devastating consequences. They will still suffer blindness , amputations, renal failure, and cardiovascular problems."
I've seen docs give up on patients and prescribe pain meds out the kazoo when they can't figure out the patients' true cause of pain. Some hate to admit it and don't refer the patient to other specialists.
Do you know if he has had MRI's of the head, neck and shoulders? Or any EMG evaluations done by a neurologist?
You sound like a caring nurse to not give up on him. It it so easy to simply jump on the bandwagon with the other nurses and say, "it's his fault."
Hopefully you can get him back on the road to health.
And improve his quality of life.
- Odd place for diabetic neuropathic pain...agree he needs an ortho workup. Can he have NSAIDS?
Would suggest in the interim changing oxycet to OxyIR so it can be titrated up; can't really do that with oxycet d/t the acetaminophen component.
Also, Gaba could be titrated depending on what the dose is; it can usually be higher than what docs prescribe. But this is an odd pain...could even be referred pain d/t another problem.
- Apr 12, '03 by hoolahanI also thought it was an odd place for neuropathy pain. But, I wouldn't rule it out based on that, stranger things have happened, like the two cases of gout in the hands and wrosts I have seen lately.
Has it been confirmed neuropathy? I kow that is a hard one to make a definitive diagnosis on, and usually neuropathy is considered after everything else is ruled out.
Is he on anything for it besides the narcs? As in neurontin? Does he take the neurontin if so??
Sounds like maybe something else is going on. Even if it is neuropathy, d/t diabetic non-compliance, if he suddenly were to become complaint now, it wouldn't eliminate the neuropathy pain, would it? I ahve seen many people w BS under control w neuropathy. And even if non-compliant, doesn't he deserve adequate pain relief?
CHallenging case Jay Jay, keep us posted. How about referring him to a pain management center??
- Hoolahan: Per post, pt is also on gabapentin.
- Apr 12, '03 by baselineDoes the pain in the shoulder come from the neck area? I agree with pain management clinic or alternative therapy.
- Apr 12, '03 by VickyRNNeeds a cardiac workup--EKG, troponin check, CPK's, etc. Otherwise, his care is negligent.
Knew of a client one time who presented to PCP with complaints of shoulder pain. Was a white male in his 50's, smoker. PCP did NOT check out cardiac (no EKG, nada)--sent pt home on Flexeril. Next day, pt ended up in our ER, coded, and died despite our best efforts. Consensus was that he was suffering an atypical MI.
- Apr 12, '03 by BuddhaI have a 65 y/o female with diabetic neuropathy. She takes Neurotin TID ,oxycotin QID, and a Duragesic TOP patch 100muq.
But the drug SHE sat helps the most is Ativian 1 mg TID. She been living with this pain for years and is resisting having her feet amputated. She argues like a champion to doctors whom want to change her medications. Shes A&O and never lethargic but has to fight when the quaterly assesments come thru and some Einstien wants to decrease her drugs because thay think she takes too much.
- What is a TOP patch? If it's Duragesic, then I would have a prob with that, simply because it's not approp. to use two long-acting analgesics together. How do you know which one to titrate?
One of them should be titrated to an effective dose, and she should have a short acting analgesic for any breakthrough pain (e.g. OxyIR/MSIR).
- Apr 12, '03 by Jay-JayHe's had all the workups and scans/x-rays. The one doctor thinks it's muscle spasms, but I personally think the pain is too severe for that. I've asked the doctor to consider a Duragesic patch, and to titrate the gabapentin. He's also on Amitryptyline. The doctor seeing him now is a family friend and had a similar thing happen to him.
Now, my problem is the only other time I had atypical pain like this, it turned out the pt. had Ca. (myeloma, IIRC) with mets to the spine, when the doc insisted it was 'only' spinal stenosis.
Anyway, the case manager is pushing for D/C and has allowed only one more visit in there, so we can make sure someone else is competent to do the BS testing, if he's in too much pain to manage on his own. He definitely has NOT been compliant in that regard.